Click on a title below to view or download the PDF about that subject.
Overview: HCV Treatment Side Effect Management
We are now in an era of treatment that has minimal side effects, but it is important to remember that all drugs have side effects and the drugs to treat hepatitis C are no exception. Remember, that not everyone experiences the same side effects, nor are they necessarily severe. Some of the treatment side effects are similar to the symptoms of hepatitis C and the same approaches may be used to control both. Fortunately, there are numerous steps people with HCV can take to manage treatment-related side effects, several of which are discussed below. It is highly recommended that people considering treatment develop a good support system prior to starting HCV therapy.
Diarrhea is defined as loose or watery stools that occur three or more times a day. Diarrhea can be caused by many factors, including bacterial and viral infections, drugs, certain foods or beverages, anxiety, chemotherapy as well as from hepatitis C treatment.
Dizziness and Lightheadedness
Dizziness is a term that describes two completely different sensations— lightheadedness and vertigo. When you have vertigo, it feels like the room is spinning and you may experience balance problems. With lightheadedness, you may feel that you are going to faint. Lightheadedness is a common side effect of hepatitis C treatment; vertigo is not.
Hemolytic anemia refers to a condition in which red blood cells are destroyed faster than the body can make enough new ones to replace them. Ribavirin can cause hemolytic anemia.
Maintaining a Positive Attitude
The side effects that people experience on therapy range from mild to moderate. In addition to the physical side effects, one may experience some psychological problems that can be triggered by HCV therapy, especially with riabivirin. In order to get through therapy, sometimes it is simply a matter of equipping yourself with the necessary tools and strategies.
Nausea can be caused by many factors, such as stress, headaches, viruses, odors, alcohol, lack of food or drink or an overindulgence of food and drink. It can also be caused by the hepatitis C virus as well as by HCV therapy. Regardless of the cause, nausea can have quite an impact on a person’s well being and quality of life. It can also affect how you take your medications.
The most common skin problems include rashes caused by ribavirin. Other skin problems are generally not as serious but can be very annoying. Do not self-diagnose, be sure to consult with a medical professional or a dermatologist (skin specialist) if the rash is worrisome, painful or itchy. It is even more important to see a specialist if there is any redness, swelling, accumulation of fluid or pus.
It is very important to drink adequate amounts of water during HCV therapy. In fact, many of the side effects from HCV therapy can be helped by simply drinking an adequate amount of fluids. Can you drink too much water? YES! Drinking excessive amounts of water can affect the body’s electrolyte balance, which could potentially lead to serious health problems and even death. For this reason, it is best to check in with your medical provider about the amount of water you should drink while on and off of therapy.